Mississippi, 2020

Flash Flooding and Flood in Mississippi, September 23 to 24, 2020

September 23 to 24, 2020 · NWS JAN · 9 events in 9 counties and zones

Tropical Depression Beta moved across the region. Rain overspread from the west early on the 23rd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$256,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Tropical Depression Beta moved across the region. Rain overspread from the west early on the 23rd. Rainfall was heavy through the afternoon and evening hours of the 23rd as Beta continued to track across the ArkLaMiss region. Rainfall totals were heaviest generally along and northwest of the Natchez Trace Parkway, where three to six inches occurred resulting in some flash flooding. One to two inches fell across the rest of the ArkLaMiss region. In addition, gusty winds brought down a few trees across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 23, 5:27 AM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Sep 23, 5:27 AM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
627 AM CDT Wed Sep 23 2020

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
Forecast is deteriorating with approach of TS Beta remnants.
MVFR/VFR for now, with several terminals oscillating btwn SCT and
BKN at 2000 ft. Precip spreading across the region and skies will
try to revert to VFR until the vis/rain take them back to MVFR.
Overnight tonight, the enhanced llvl RH from the widespread
rainfall will drop the cigs down to IFR...and should be noted that
the guidance is trending a bit further to LIFR after 06z.

&&

.DISCUSSION...
Today and tonight...
Confidence is increasing slowly as precip has materialized out ahead
of the slowly drifting remnants of what used to be TS Beta.  As the
system continues to progress from the TX coast into the Lower
Mississippi River Valley in the short term, the main concern will be
continued rain for Central MS and the ArkLaMiss region. General
ascent across the region to the east of the storm will continue the
to spread precip throughout today and tonight. PWs by this afternoon
will be at or above 2" for much of the area, with the higher values
in the southwest closest to the surface low. Whereas the majority of
the rainfall will not be dominated by convective processes...there
is enough instability in the far southwest, as well as a little more
shear dynamics from the low itself to result in a Marginal concern
for some severe weather/isolated supercell risk. The chance for a
convective component adds to the risk of excessive rainfall in this
region, resulting in a mod risk from WPC in the Day 1 ERO. Elsewhere
the ample moisture will not only have broader synoptic ascent/waa
ahead of the system, but models continue to concentrate some of the
higher QPF maxima around an elevated boundary/effective warm front
feature. The area with the 3-5" qpf totals through tomorrow morning
have been put in a flash flood watch. This will be a longer duration
rainfall, but enough rain in any one location could result in
localized flooding concerns. The specific locations of the highest
qpf varies widely in model runs. Mesoscale processes will be the
deciding factor on highest threat areas...resulting in a broader
flash flood watch through tomorrow midday.

Thursday through next Tuesday...
A weakening closed low pressure system aloft, and attendant
troughing to the south, will lift northeast into the Great Lakes
region Thursday. As this happens, the southern extent of the
trough will swing east into the Lower Mississippi River Valley and
the forecast area. This will cause the remnants of Beta to
steadily lift northeast into and through the forecast area during
the course of the day Thursday.

Beta's remnants are currently forecast to bring widespread showers
to much of the forecast area, especially over areas along and
northwest of the Natchez Trace Parkway through Thursday.  Here,
where both convergence and ascent currently look best, rainfall
could be heavy at times with multiple areas of such activity training
across the same locations.  Much of this activity will fall through
Thursday morning, with activity shifting off to the northeast
through the afternoon as the remnant of Beta lift northeast and out
of the CWA. As a result, a Flash Flood Watch will remain in effect
until 1 PM Thursday afternoon as rainfall totals from Wednesday
through Thursday could total between 3-5 inches across the watch
area. With some uncertainty still existing in this overall setup
across the region, this watch could be adjusted in both area and
time on future forecasts.

In addition to the heavy rain potential, an isolated severe storm
will also be possible across mainly eastern portions of the CWA
Thursday afternoon. This is due to increased wind shear across the
region, combined with some adequate instability across the eastern
half of the area. Damaging wind gusts are possible, but a brief
tornado or two cannot be ruled out.

Troughing will remain across the region Friday through Sunday.
Slightly more moist and warmer conditions are also expected through
the weekend.  With increasing daytime heating in this pattern, an
isolated shower can't be ruled out each afternoon.  However, much of
the area will remain dry during the upcoming weekend into next
Monday.  Currently, a return to cooler drier conditions is forecast
Tuesday into Wednesday, as a dry cold front is poised to push
southeast into and through the forecast area. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       76  67  77  65 /  87  84  77  44
Meridian      77  66  79  65 /  71  82  80  50
Vicksburg     76  66  76  64 /  86  77  74  31
Hattiesburg   80  70  82  67 /  72  77  78  50
Natchez       79  67  75  64 /  86  78  76  28
Greenville    69  62  73  62 /  87  68  61  19
Greenwood     71  62  74  62 /  83  77  79  32

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Thursday afternoon for MSZ018-019-
     025>030-032>037-040>044-047>049-053-054-059>061.

LA...Flash Flood Watch through Thursday afternoon for LAZ007>009-015-
     016-023>026.

AR...Flash Flood Watch through Thursday afternoon for ARZ074-075.

&&

HJS
Hazardous weather outlook, Sep 23, 4:43 AM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
543 AM CDT Wed Sep 23 2020

ARZ074-075-MSZ018-031-038-039-044>046-049>052-055-056-232000-
Ashley-Chicot-Bolivar-Lowndes-Winston-Noxubee-Leake-Neshoba-
Kemper-Rankin-Scott-Newton-Lauderdale-Simpson-Smith-
543 AM CDT Wed Sep 23 2020

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and east central Mississippi.

.DAY ONE...Today and Tonight...

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Localized flash flooding is possible, particularly in low lying
and urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Flash flooding will continue to be a concern across portions of
the outlook area into Thursday afternoon.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe thunderstorms are possible over mainly eastern
portions of the outlook area Thursday afternoon.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday.

LAZ007>009-015-016-023-MSZ019-025>030-032>037-040>043-047-048-
232000-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-
Clay-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-
Issaquena-Sharkey-Yazoo-Madison MS-Warren-Hinds-
543 AM CDT Wed Sep 23 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, and
west central Mississippi.

.DAY ONE...Today and Tonight...

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Areas of flash flooding are likely.  Some roads could be flooded
or closed.  Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Flash flooding will continue to be a concern across portions of
the outlook area into Thursday afternoon.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe thunderstorms are possible over mainly eastern
portions of the outlook area Thursday afternoon.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ024>026-MSZ053-054-059>061-232000-
Catahoula-Tensas-Concordia-Claiborne-Copiah-Jefferson-Adams-
Franklin MS-
543 AM CDT Wed Sep 23 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight...

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Areas of flash flooding are likely.  Some roads could be flooded
or closed.  Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe thunderstorms are possible this afternoon and
evening. Some thunderstorms could produce a brief tornado or two.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Flash flooding will continue to be a concern across portions of
the outlook area into Thursday afternoon.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe thunderstorms are possible over mainly eastern
portions of the outlook area Thursday afternoon.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ063-232000-
Lawrence-
543 AM CDT Wed Sep 23 2020

This hazardous weather outlook is for portions of south central
Mississippi.

.DAY ONE...Today and Tonight...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Isolated severe thunderstorms are possible this afternoon and
evening. Some thunderstorms could produce a brief tornado or two.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ062-232000-
Lincoln-
543 AM CDT Wed Sep 23 2020

This hazardous weather outlook is for portions of south central
Mississippi.

.DAY ONE...Today and Tonight...

FLOODING
THREAT...Limited
TIMING...Today through Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Localized flash flooding is possible, particularly in low lying
and urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe thunderstorms are possible this afternoon and
evening. Some thunderstorms could produce a brief tornado or two.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Flash flooding will continue to be a concern across portions of
the outlook area into Thursday afternoon.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe thunderstorms are possible over mainly eastern
portions of the outlook area Thursday afternoon.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ057-058-064>066-072>074-232000-
Jasper-Clarke-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
543 AM CDT Wed Sep 23 2020

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Flash flooding will continue to be a concern across portions of
the outlook area into Thursday afternoon.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe thunderstorms are possible over mainly eastern
portions of the outlook area Thursday afternoon.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday.

19

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Sep 23, 6:45 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
745 AM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      2 ENE DERMOTT           33.54N 91.40W
09/23/2020                   CHICOT             AR   FIRE DEPT/RESCUE

            THERE WAS FLOODING ACROSS DERMOTT, WHERE A
            VEHICLE STALLED AND HAD TO BE REMOVED FROM
            HIGHWAY 35. THERE WAS WATER COVERING
            PORTIONS OF NORTH MAIN. PORTIONS OF HIGHWAY
            35 EAST WAS ALSO COVERED AND BEING CLOSED.

&&

The radar

The Jackson/Brandon,MS radar (KDGX), 161 km away, was scanning. The volume nearest the first event began at 15:39 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 strong wind, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Flash Flood, Washington

When
September 23, 9:38 AM CST to 3:00 PM CST
Where
Washington County, 0.9 mi NW of Greenville to 1.12 mi SW of Magenta
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.410, -91.060

Street flooding occurred in Greenville.

Thunderstorm Wind, Adams

When
September 23, 3:50 PM CST
Where
Adams County, 2.73 mi ENE of Sibley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.400, -91.360

A few trees were blown down in the south and central parts of the county.

Flash Flood, Franklin

When
September 23, 9:25 PM CST to 10:15 PM CST
Where
Franklin County, 0.59 mi E of Lucien to 0.91 mi S of Lucien
Cause
Heavy Rain
Property damage
$125,000
Reported by
Law Enforcement
Coordinates
31.520, -90.670

Flooding occurred on US Highway 84 east of McCall Creek. A car was stalled in the floodwater and had to be pushed out by a truck. A campground near the river was flooded and several trailers had water in them. One trailer was floating and a man was inside. At least three rescues occurred. A car was floating at MS Highway 556 and a person was rescued. Bert Jordan Road was washed out between Highways 84 and 98. Up to six inches occurred in the northeastern part of the county.

Flash Flood, Lincoln

When
September 23, 9:40 PM CST to September 24, 1:00 AM CST
Where
Lincoln County, 0.44 mi SW of Union Hall to 1.5 mi N of Union Hall
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.566, -90.426

Street flooding occurred around Brookhaven.

Strong Wind, Jefferson

When
September 23, 10:00 PM CST
Where
Jefferson forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.734, -91.037 (the zone’s center; the record gives no point)

A tree was blown down across Highway 33 near McNair.

Flash Flood, Lawrence

When
September 23, 11:15 PM CST to September 24, 2:00 AM CST
Where
Lawrence County, 0.59 mi E of Sontag to 0.78 mi NW of Sontag
Cause
Heavy Rain
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
31.650, -90.190

Six roads around Sontag were flooded, including Malcolm Road and Duckworth Road.

Flash Flood, Madison

When
September 24, 5:30 AM CST to 7:00 AM CST
Where
Madison County, 0.58 mi W of Canton to 0.67 mi W of Canton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.620, -90.040

Flooding occurred near Batchelor Creek and the Martin Luther King Drive area. Water was up to the doorsteps on a few houses on Johnson Street and on Adeline Street.

Strong Wind, Hinds

When
September 24, 5:45 AM CST
Where
Hinds forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.267, -90.443 (the zone’s center; the record gives no point)

A tree was blown down across the Natchez Trace Parkway and blocked both lanes just north of Raymond.

Flood, Webster

When
September 24, 9:19 AM CST to 10:30 AM CST
Where
Webster County, Bellefontaine to 0.2 mi WSW of Bellefontaine
Cause
Heavy Rain
Property damage
$100,000
Reported by
Department of Highways
Coordinates
33.650, -89.320

Heavy rain and flooding along Bellefontaine Creek undermined supports of the Highway 404 bridge.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913120, 913123, 916382, 913121, 916383, 913122, 916385, 916384, 916386.